Alert archive / Idaho / High Wind Warnings in 2017

High Wind Warning 1, NWS Boise, ID

March 29, 20176 counties in Idaho

NWS Boise, ID issued this high wind warning at Mar 29, 2017, 11:54 AM MDT for 6 counties in Idaho. It took effect at Mar 30, 2017, 9:00 AM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 29, 2017, 11:54 AM MDT (17:54 UTC)
In effect from
Mar 30, 2017, 9:00 AM MDT
Expired
Mar 31, 2017, 12:00 AM MDT
In force
15 hr
Issued by
NWS Boise, ID

Counties Ada County, ID, Elmore County, ID, Gooding County, ID, Jerome County, ID, Owyhee County, ID, Twin Falls County, ID

The radar

The Boise radar (KCBX), 102 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 5.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1602 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WWUS75 KBOI 291754
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
1154 AM MDT Wed Mar 29 2017

...High Winds Thursday and Thursday evening...

.A North Pacific storm will bring high winds Thursday to part of 
southwestern Idaho and very windy conditions to the rest of 
eastern Oregon and western Idaho. Strongest winds will be in the 
Snake Basin east of Boise and south to the Idaho/Nevada border. 
These winds will follow passage of a cold front early Thursday 
morning and will blow from the west or northwest through the rest 
of the day and Thursday evening.

IDZ014-016-030-300500-
/O.UPG.KBOI.WI.Y.0004.170330T1500Z-170331T0600Z/
/O.NEW.KBOI.HW.W.0001.170330T1500Z-170331T0600Z/
Upper Treasure Valley-Western Magic Valley-
Southern Twin Falls County-
1154 AM MDT Wed Mar 29 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT...

The National Weather Service in Boise has issued a High Wind
Warning, which is in effect from 9 AM Thursday to midnight MDT
Thursday night. The Wind Advisory is no longer in effect. 

* WINDS...West or northwest 35 to 40 mph with gusts to 55 mph. The
  area of greatest concern is the Snake River Basin from just 
  east of Boise and south to the Idaho/Nevada border.

* TIMING...Late Thursday morning after passage of a cold front,
  and continuing through Thursday evening.

* IMPACTS...Travel hazard for high profile vehicles, and on north-
  south roads due to cross winds. Minor property damage. Branches
  may break off trees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

IDZ015-300500-
/O.NEW.KBOI.HW.W.0001.170330T1500Z-170331T0600Z/
Southwest Highlands-
1154 AM MDT Wed Mar 29 2017

...HIGH WIND WARNING IN EFFECT FROM 9 AM THURSDAY TO MIDNIGHT MDT
THURSDAY NIGHT...

The National Weather Service in Boise has issued a High Wind
Warning, which is in effect from 9 AM Thursday to midnight MDT
Thursday night. 

* WINDS...West or northwest 30 to 40 mph with gusts to 55 mph.

* TIMING...Late Thursday morning after passage of a cold front,
  and continuing through Thursday evening.

* IMPACTS...Travel hazard for high profile vehicles, and on north-
  south roads due to cross winds. This includes Idaho State
  Highway 51.

PRECAUTIONARY/PREPAREDNESS 
ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

IDZ012-029-ORZ061>064-300500-
/O.CON.KBOI.WI.Y.0004.170330T1500Z-170331T0600Z/
Lower Treasure Valley ID-Owyhee Mountains-Harney County-
Baker County-Malheur County-Lower Treasure Valley OR-
1154 AM MDT Wed Mar 29 2017 /1054 AM PDT Wed Mar 29 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT /8 AM PDT/
THURSDAY TO MIDNIGHT MDT /11 PM PDT/ THURSDAY NIGHT...

* WINDS...West or northwest 25 to 30 mph with gusts to 45 mph.

* TIMING...Late Thursday morning through Thursday evening.

* IMPACTS...Travel hazard for high profile vehicles, or on north-
south roads due to cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
4 follow-up statements
926 
WWUS75 KBOI 300246
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
846 PM MDT Wed Mar 29 2017

...High Winds Thursday and Thursday evening...

.A North Pacific storm will bring high winds Thursday to part of
southwestern Idaho and very windy conditions to the rest of
eastern Oregon and western Idaho. Strongest winds will be in the
Snake Basin east of Boise and south to the Idaho/Nevada border.
These winds will follow passage of a cold front early Thursday
morning and will blow from the west or northwest through  
Thursday evening.

IDZ014>016-030-301500-
/O.CON.KBOI.HW.W.0001.170330T1500Z-170331T0600Z/
Upper Treasure Valley-Southwest Highlands-Western Magic Valley-
Southern Twin Falls County-
846 PM MDT Wed Mar 29 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THURSDAY TO
MIDNIGHT MDT THURSDAY NIGHT...

* WINDS...West or northwest 35 to 40 mph with gusts to 55 mph. 
  The area of greatest concern is the Snake River Basin from 
  just east of Boise and south to the Idaho/Nevada border. 

* TIMING...Late Thursday morning after passage of a cold front, 
  and continuing through Thursday evening. 

* IMPACTS...Travel hazard for high profile vehicles, and on 
  north- south roads due to cross winds. Minor property damage. 
  Branches may break off trees. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

IDZ012-029-ORZ061>064-301500-
/O.CON.KBOI.WI.Y.0004.170330T1500Z-170331T0600Z/
Lower Treasure Valley ID-Owyhee Mountains-Harney County-
Baker County-Malheur County-Lower Treasure Valley OR-
846 PM MDT Wed Mar 29 2017 /746 PM PDT Wed Mar 29 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT /8 AM PDT/
THURSDAY TO MIDNIGHT MDT /11 PM PDT/ THURSDAY NIGHT...

* WINDS...West or northwest 25 to 30 mph with gusts to 45 mph.

* TIMING...Late Thursday morning through Thursday evening.

* IMPACTS...Travel hazard for high profile vehicles, or on 
  north- south roads due to cross winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
888 
WWUS75 KBOI 300914
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
314 AM MDT Thu Mar 30 2017

...High Winds Thursday and Thursday evening...

.A North Pacific storm will bring high winds Thursday to portions 
of southwestern Idaho and very windy conditions to the rest of 
eastern Oregon and western Idaho. Strongest winds will be in the 
Snake Basin east of Boise near Mountain Home and south to the 
Idaho/Nevada border. These winds will follow passage of a cold 
front early Thursday morning and will blow from the west or 
northwest through Thursday evening.

IDZ014>016-030-302130-
/O.CON.KBOI.HW.W.0001.170330T1500Z-170331T0600Z/
Upper Treasure Valley-Southwest Highlands-Western Magic Valley-
Southern Twin Falls County-
314 AM MDT Thu Mar 30 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
MIDNIGHT MDT TONIGHT...

* WINDS...West or northwest 35 to 40 mph with gusts to 55 mph. The
  area of greatest concern is the Snake River Basin from just east
  of Boise near Mountain Home and south to the Idaho/Nevada 
  border.

* TIMING...Late Thursday morning after passage of a cold front, 
  and continuing through Thursday evening. 

* IMPACTS...Travel hazard for high profile vehicles, and on north-
  south roads due to cross winds. Minor property damage. Branches
  may break off trees. Bridges over Snake River will be dangerous
  for high profile vehicles, particularly the Perrine and Hansen
  bridges in the Magic Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

Listen to NOAA Weather Radio or your local media for the latest 
updates on this situation.

&&

$$

IDZ012-029-ORZ061>064-302130-
/O.CON.KBOI.WI.Y.0004.170330T1500Z-170331T0600Z/
Lower Treasure Valley ID-Owyhee Mountains-Harney County-
Baker County-Malheur County-Lower Treasure Valley OR-
314 AM MDT Thu Mar 30 2017 /214 AM PDT Thu Mar 30 2017/

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM MDT /8 AM PDT/ THIS
MORNING TO MIDNIGHT MDT /11 PM PDT/ TONIGHT...

* WINDS...West or northwest 25 to 30 mph with gusts to 45 mph.

* TIMING...Late Thursday morning through Thursday evening.

* IMPACTS...Travel hazard for high profile vehicles, or on north-south
  roads due to cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
816 
WWUS75 KBOI 302018
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
218 PM MDT Thu Mar 30 2017

...Very windy through this evening...

.A late season storm will bring strong winds to portions of 
southwestern Idaho and very windy conditions to the rest of 
eastern Oregon and western Idaho. Strongest winds will be in the 
Snake Basin east of Boise near Mountain Home and south to the 
Idaho/Nevada border.

IDZ014>016-030-310600-
/O.CON.KBOI.HW.W.0001.000000T0000Z-170331T0600Z/
Upper Treasure Valley-Southwest Highlands-Western Magic Valley-
Southern Twin Falls County-
218 PM MDT Thu Mar 30 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
TONIGHT...

* WINDS...West or northwest 35 to 45 mph with gusts to 60 mph. The
area of greatest concern is the Snake River Basin from just 
east of Boise near Mountain Home and south to the Idaho/Nevada 
border. 

* IMPACTS...Travel hazard for high profile vehicles, and on north-south
roads due to cross winds. Minor property damage. Branches may 
break off trees. Bridges over Snake River will be dangerous for 
high profile vehicles, particularly the Perrine and Hansen 
bridges in the Magic Valley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

Listen to NOAA Weather Radio or your local media for the latest
updates on this situation.

&&

$$

IDZ012-029-ORZ061>064-310600-
/O.CON.KBOI.WI.Y.0004.000000T0000Z-170331T0600Z/
Lower Treasure Valley ID-Owyhee Mountains-Harney County-
Baker County-Malheur County-Lower Treasure Valley OR-
218 PM MDT Thu Mar 30 2017 /118 PM PDT Thu Mar 30 2017/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MDT /11 PM PDT/
TONIGHT...

* WINDS...West or northwest 25 to 35 mph with gusts to 50 mph.

* IMPACTS...Travel hazard for high profile vehicles, or on north-
south roads due to cross winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
794 
WWUS75 KBOI 310538
NPWBOI

URGENT - WEATHER MESSAGE
National Weather Service Boise ID
1138 PM MDT Thu Mar 30 2017

...Breezy to windy conditions remain overnight...

IDZ014>016-030-310645-
/O.EXP.KBOI.HW.W.0001.000000T0000Z-170331T0600Z/
Upper Treasure Valley-Southwest Highlands-Western Magic Valley-
Southern Twin Falls County-
1138 PM MDT Thu Mar 30 2017

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

The strong cold front that went through the region earlier today
has pushed east this evening. Breezy to windy conditions will
remain through the overnight hours and through Friday.

$$

IDZ012-029-ORZ061>064-310645-
/O.EXP.KBOI.WI.Y.0004.000000T0000Z-170331T0600Z/
Lower Treasure Valley ID-Owyhee Mountains-Harney County-
Baker County-Malheur County-Lower Treasure Valley OR-
1138 PM MDT Thu Mar 30 2017 /1038 PM PDT Thu Mar 30 2017/

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT MDT /11 PM PDT/
TONIGHT...

Winds have decreased below advisory levels therefore the wind 
advisory will be allowed to expire on time. Breezy conditions can 
be expected to continue through Friday. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this high wind warning went out at Mar 29, 9:35 AM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, Mar 29, 9:35 AM MDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Boise ID
935 AM MDT Wed Mar 29 2017

.DISCUSSION...New 12Z model guidance has very strong cold front
in eastern Oregon at 6AM MDT Thursday, moving through swrn Idaho
including the Treasure Valley 8-9 AM MDT, and the Magic Valley
around 11 AM MDT.  Front will bring heavy rain followed by
intense cold advection and rapidly lowering snow level.  Rain
will change to snow as low as 3700 feet MSL later Thursday, but
after the heaviest pcpn has ended.  Even the lowest valleys may
see mixed rain and snow showers Thursday afternoon.  Snow will
accumulate in the highlands of Owyhee County, and current winter
weather advisory there looks good.  Latest models now show winds
even stronger than before for Thursday, and reaching high wind
threshold in the Upper Treasure Valley, Southwest Idaho Highlands,
and southern Twin Falls County.  These winds are shown along and
well behind the cold front, and appear due to pressure gradient,
since thunderstorms would be limited to the frontal zone.  Previous
models also had 700 mb winds from the north or NNE and not in good
alignment with the Snake Basin.  Now the 700 MB winds are shown
from the NNW and much better aligned.  Also, the eastward speed
of the front as timed above should correlate well with surface
wind speeds.  As a result we will increase winds in southwest
Idaho for Thursday and upgrade current wind advisory to high wind
warning in the southeast part Upper Treasure Valley near Mountain
Home, southwest Idaho Highlands (generally Owyhee County), and
southern Twin Falls County.  Not sure yet whether to include the
Western Magic Valley.

&&

.AVIATION...Mostly VFR. Showers moving through central ID and
northeast OR will increase in coverage after 20z today. Areas of
heavy showers will cause MVFR/IFR conditions. Surface winds,
variable 10-25 kts through 06z Thursday then 20-35 kts with
higher gusts within showers. Winds aloft to 10k feet MSL,
westerly 25-40 kts through 12z Thursday then nnwly 35-45 kts.

&&

.PREV DISCUSSION...
SHORT TERM...Today through Thursday night...Complex weather
situation shaping up across southwest Idaho and southeast Oregon
for Thursday. Warm-frontal precipitation will impact the region
today, especially over the higher terrain through this evening.
Snow levels are expected to be around 8500 feet MSL near the NV
border and around 7500 feet near McCall today. As the upper level
trough approaches, snow levels slowly lower late tonight (to
around 7000 feet) with significant precipitation expected. The
upper level trough begins to split from the parent jet stream and
become a closed low by Thursday afternoon. As with closed lows,
models have a hard time pinpointing the location center, with some
uncertainty. Latest model runs have the center of the trough
passing right over southeast Oregon and southwest Idaho as it
moves into NV/UT on Friday. The positioning of the center of the
low is a major factor in precipitation and wind forecasts.
Nonetheless, significant precipitation is expected to fall across
the region as the center of the trough passes overhead.
Thunderstorm formation is possible along and ahead of the cold
front, and it will depend on where the center of the trough
passes. Currently, models place this region along the OR/ID border
and areas east on Thursday morning. As this front passes through,
wind gusts to 50mph are possible with the front and any
thunderstorms that do form. Snow levels abruptly will fall to
around 3500-4000 feet MSL Thursday morning with the front, and high
temperatures are likely to occur early in the morning as
temperatures fall during the morning hours with slight recovery
during the afternoon. Significant snow amounts are expected on the
mountain peaks above 7000 feet. A strong pressure gradient is
still forecast to develop as the trough moves into NV/Utah, with
winds 25-35 mph and gusts to 45 mph, strongest in the Upper
Treasure Valley on Thursday morning lasting into Friday.
Meanwhile, wrap-around moisture associated with the trough will
favor snow in southern Owyhee county in the southwest Idaho
highlands, where a winter weather advisory has been issued for
snow and wind as travel could become difficult on Idaho State
Highway 51.

LONG TERM...Friday through Wednesday...Lingering showers across the
western Magic Valley and south to the Nevada border as the deep
upper low exits the region. Clearing skies and breezy conditions
throughout the day Friday as an upper level ridge builds aloft. High
temperatures will warm to about normal, rising 8 to 14 degrees from
Friday. Dry conditions persist into Saturday as the ridge tracks to
the east. Showers and breezy conditions will return to the region
on Sunday as the next trough digs south and east into the region,
exiting Tuesday. The coolest day in the extended will be Monday as
the trough axis sits directly over the Intermountain West and snow
levels drop briefly to about 3-4k ft MSL. Precipitation will be
greatest over the mountains. Ridging returns for the end of the
period.

&&

.HYDROLOGY...Significant precipitation expected with high snow
levels tonight. Snow levels are forecast to lower rapidly on
Thursday, with more snow at the higher elevations than
previously forecast. Meanwhile, the Boise River at Glenwood
Bridge continues in minor flood until further notice, and the
small stream flood advisory for central Elmore and southern
Camas Counties remains in effect until 1 am MDT Friday.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 9 AM Thursday to midnight MDT Thursday night
     IDZ012-014-016-029-030.
     Winter Weather Advisory from noon Thursday to 6 AM MDT Friday
     IDZ015.
OR...Wind Advisory from 9 AM MDT /8 AM PDT/ Thursday to midnight MDT
     /11 PM PDT/ Thursday night ORZ061>064.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

DISCUSSION...LC
AVIATION.....JC
PREV SHORT TERM...KA
PREV LONG TERM....AB
HYDROLOGY...LC/KA

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 4:10 AM MDTWinter Weather AdvisoryBOIOwyhee, Twin Falls48 hr
Mar 29, 2:51 PM MDTRiver Flood WatchBOIGem58 hr
Mar 29, 3:00 PM MDTRiver Flood WarningBOIWashington59 hr
Mar 29, 3:42 PM MDTFlood WatchBOIGooding, Jerome, Twin Falls35 hr

Nearby

High Wind Warnings in Idaho, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.